Nebraska, 2016Flooding in Nebraska, May 11 to 15, 2016
May 11 to 15, 2016 · NWS OAX · 5 events in 5 counties and zones
Two complexes of thunderstorms on the 9th, one in the morning and another in the afternoon and evening, as well as another round of heavy thunderstorms on the 11th lead to generally minor river flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two complexes of thunderstorms on the 9th, one in the morning and another in the afternoon and evening, as well as another round of heavy thunderstorms on the 11th lead to generally minor river flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 3:29 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, May 11, 3:29 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 AM CDT WED MAY 11 2016
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 407 AM CDT WED MAY 11 2016
THE FORECAST CONCERNS IN THE SHORT TERM WILL BE ONGOING SEVERE
THUNDERSTORM THREAT ALONG WITH LOCALLY HEAVY RAIN...ESPECIALLY
THIS MORNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 15Z.
THE 00Z OAX SOUNDING SHOWED 0.77 PWAT WITH SBCAPE OF 1300 J/KG WITH
STEEP MID LEVEL LAPSE RATES OF 6.9 C/KM.
THE 00Z UPPER AIR MAPS SHOWED THE 90KT H3 JET WAS MOVING INTO THE
NORTHERN PLAINS.
THUNDERSTORMS HAVE BEEN MARCHING ACROSS THE STATE...AND AT 05Z...A
BATCH OF STORMS HAD MADE IT TO THE LINCOLN...FREMONT...AND WAHOO
AREA. ANOTHER ROUND OF STORMS WAS LOCATED OVER THE SOUTHWEST PART
OF NEBRASKA INTO WESTERN KANSAS. BY 09Z...AN ISOLATED THUNDERSTORM
HAD MOVED ACROSS SAUNDERS AND PARTS OF DOUGLAS COUNTY WITH A
VARIETY OF PEA TO GOLFBALL SIZED HAIL AND 30 TO ESTIMATED 50 TO 60
MPH WIND DRIVEN HAIL. THE WSR-88D MOSAIC HAS A LARGE AREA OF
SHOWERS AND THUNDERSTORMS TO THE WEST...AND AN INTENSE BAND OF
SEVERE THUNDERSTORMS IN NORTHEAST KANSAS.
THESE STORMS SHOULD PUSH INTO THE FORECAST AREA DURING THE EARLY
MORNING HOURS INTO THE MORNING RUSH ACCORDING TO THE HRRX. THE
STRONGEST STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG
WITH TORRENTIAL RAINFALL. THIS WOULD COINCIDE WITH THE MAX UPPER
LEVEL DIVERGENCE WITH THE RIGHT REAR ENTRANCE REGION OF THE JET.
WE WILL HAVE LOST OUR BETTER INSTABILITY...HOWEVER THE CORE OF THE
40-50KT 0-3KM BULK SHEAR IS MOVING THROUGH 12-15Z. H7 DEWPOINTS OF
2DEG C ARE FORECAST OVER THE REGION. H85 DEWPOINTS ARE FORECAST TO
BE HIGHEST OVER EASTERN KANSAS WITH 16 DEG C WITH AROUND 10-14 DEG
C IN SOUTHEAST NEBRASKA. THE NAM12 FORECAST SOUNDING AT KOMA
INCREASES THE PWAT TO 1.62 INCHES AT 15Z.
WILL MAINTAIN VERY HIGH POPS THROUGH 15Z...THEN TAPER OFF FROM
WEST TO EAST 15-18Z...WITH THE RAIN MOVING OUT THIS AFTERNOON.
THE TREND OF THE H5 PATTERN IS FOR THE CLOSED MID TROPOSPHERIC LOW
OVER EASTERN MONTANA AND THE DAKOTAS TO BE OVER WESTERN NORTH DAKOTA
BY 12Z...SLOWLY LIFTING NORTH INTO CANADA WITH TRAILING TROUGH
THROUGH THE CENTRAL PLAINS BY 00Z. A SHORTWAVE TROF MOVES THROUGH
THE FLOW THURSDAY WITH NORTHWEST FLOW ALOFT FRIDAY.
DRY WEATHER IS FORECAST FOR THURSDAY...HOWEVER A CLIPPER TYPE
SYSTEM MOVING THROUGH FRIDAY SHOULD BRING A CHANCE FOR RAIN
SHOWERS OR ISOLATED THUNDERSTORMS TO THE AREA. A MUCH COLDER
AIRMASS MOVES IN FOR FRIDAY NIGHT.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 407 AM CDT WED MAY 11 2016
COOL WEATHER TO START IN THE EXTENDED WITH H85 TEMPERATURES AT OR
BELOW ZERO SATURDAY MORNING AND CURRENT FORECAST LOWS IN THE 30S
AND 40S. AS RIDGING BUILDS IN...THERE MAY BE A SMALL CHANCE FOR
SHOWERS IN SOUTHEAST NEBRASKA SATURDAY AND SUNDAY. THERE IS A
BETTER CHANCE FOR SHOWERS MONDAY INTO TUESDAY AS A MID LEVEL
TROUGH WORKS INTO THE AREA. NORTHEAST WINDS AND CLOUDS DURING THIS
PERIOD WITH HIGHS ONLY IN THE 60S. THE MODELS DIVERGE
SIGNIFICANTLYFOR WEDNESDAY AND OUR BLEND IS DRY WITH HIGHS
AROUND 70...HOWEVER THE EC IS STILL WET. &&
.HYDROLOGY...
ISSUED AT 407 AM CDT WED MAY 11 2016
1/3/6HR COUNTY FLASH FLOOD GUIDANCE IS IN THE 1 TO 3 INCH RANGE.
MOST 3 TO 6 HOUR RAIN AMOUNTS WERE IN THE .5 TO 1 INCH RANGE
THROUGH 6Z AND THROUGH 9Z...MOST 3HR RAINS WERE BETWEEN .1 AND .9.
LOCALLY HEAVY RAIN IS POSSIBLE. AN ADDITIONAL HALF TO AN INCH OF
RAIN IS LIKELY AND PARTS OF COUNTIES COULD PICK UP 1 TO 2 INCHES
OF RAIN. THE STORM MOTION IS CURRENTLY PROGRESSIVE AT 20 TO
30KTS...HOWEVER MAY NEED TO ISSUE FF WARNINGS SHOULD THE STORMS
MOVE OVER AREAS THAT HAVE ALREADY HAD THE HEAVIER RAINS.
THE WAHOO CREEK AND THE LINCOLN CREEK ARE NOW FORECAST TO REACH
FLOOD STAGE. THROUGH THIS MORNING...LOOK FOR ADDITION LOCALLY
HEAVY RAIN AND PERSONS SUSCEPTIBLE TO WATER RISES SHOULD BE ALERT
TO CHANGING CONDITIONS.
&&
.AVIATION...(06Z TAFS FOR KOMA...KLNK...KOFK THROUGH 06Z THURSDAY)
ISSUED AT 1145 PM CDT TUE MAY 10 2016
CONDITIONS WILL LIKELY DETERIORATE OVERNIGHT WITH CEILINGS
DROPPING INTO THE MVFR RANGE...AND PROBABLY TO IFR AT LEAST
BRIEFLY IN THUNDERSTORMS. COLD FRONT CONTINUES TO MOVE EAST AND
WINDS WILL TURN TO THE NORTH AFTER THE FRONTAL PASSAGE. CEILINGS
SHOULD IMPROVE AS IMPULSE AND LIFT MOVE AWAY FROM THE AREA BY
MID TO LATE MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...MILLER
Hazardous weather outlook, May 11, 4:34 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
534 AM CDT WED MAY 11 2016
IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-121045-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-SAUNDERS-DOUGLAS-
SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
534 AM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA EARLY THIS MORNING. THESE STORMS WILL CONTAIN LOCALLY HEAVY
RAIN AND A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE STRONGEST STORMS SHOULD BE OVER FAR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.
SEVERE THUNDERSTORM WATCH #166 IS IN EFFECT UNTIL 10AM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT. STORM SPOTTERS SHOULD
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
OMAHA.
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-121045-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-
534 AM CDT WED MAY 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NON-SEVERE THUNDERSTORMS WITH LIGHTNING AND LOCALLY HEAVY RAIN ARE
POSSIBLE FOR PARTS OF THE OUTLOOK AREA. CONDITIONS WILL IMPROVE
LATER THIS MORNING AND THROUGH THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE AT OMAHA.
ZAPOTOCNY
In the hours before
Local storm report, May 11, 2:44 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
344 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL OMAHA 41.26N 96.01W
05/11/2016 M1.00 INCH DOUGLAS NE TRAINED SPOTTER
114TH AND MAPLE STREET.
&&
CZAPOTOCLocal storm report, May 11, 2:45 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
345 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST OMAHA 41.26N 96.01W
05/11/2016 E60 MPH DOUGLAS NE TRAINED SPOTTER
114TH AND MAPLE ST. ESTIMATED WINDS 50 TO 60 MPH.
&&
CZAPOTOCSpecial weather statement, May 11, 4:11 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 AM CDT WED MAY 11 2016
NEZ044-045-051>053-066-111100-
DODGE NE-DOUGLAS NE-LANCASTER NE-WASHINGTON NE-SAUNDERS NE-SARPY NE-
511 AM CDT WED MAY 11 2016
...SPECIAL WEATHER STATEMENT...
AT 510 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR WATERLOO...OR 16 MILES WEST OF OMAHA...MOVING
NORTH AT 30 MPH.
WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
WESTERN OMAHA...FREMONT...LA VISTA...WAHOO...GRETNA...VALLEY...SPRINGFIELD...
ARLINGTON...YUTAN...WATERLOO...MEAD...KENNARD...INGLEWOOD...ELKHORN...
MILLARD...BENNINGTON...CERESCO...BOYS TOWN...WASHINGTON AND ITHACA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN NEBRASKA.
LAT...LON 4104 9671 4147 9655 4147 9605 4106 9609
TIME...MOT...LOC 1010Z 193DEG 50KT 4125 9633
DEWALD
Local storm report, May 11, 4:30 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
530 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 1 S ELKHORN 41.27N 96.24W
05/11/2016 E1.50 INCH DOUGLAS NE TRAINED SPOTTER
&&
VDEWALDSpecial weather statement, May 11, 4:38 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 AM CDT WED MAY 11 2016
NEZ052-053-111115-
DOUGLAS NE-SARPY NE-
538 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTHWESTERN
SARPY COUNTIES UNTIL 615 AM CDT...
AT 537 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLARD...OR 10 MILES WEST OF OMAHA...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...GRETNA...ELKHORN...MILLARD...BENNINGTON...BOYS TOWN AND CHALCO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 92 IN NEBRASKA NEAR MILE MARKER 466.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 437 AND 446.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EAST CENTRAL NEBRASKA.
LAT...LON 4111 9618 4122 9633 4139 9619 4132 9597
TIME...MOT...LOC 1037Z 213DEG 23KT 4123 9620
DEWALD
Special weather statement, May 11, 4:42 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 AM CDT WED MAY 11 2016
NEZ089>093-111115-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-GAGE NE-PAWNEE NE-
542 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON...JOHNSON...SOUTHERN
NEMAHA...EAST CENTRAL GAGE AND NORTHEASTERN PAWNEE COUNTIES UNTIL 615
AM CDT...
AT 542 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
STERLING TO 7 MILES NORTHEAST OF RESERVE...AND MOVING NORTHEAST AT 55
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FALLS CITY...AUBURN...TECUMSEH...HUMBOLDT...STERLING...JOHNSON...TABLE
ROCK...VERDON...STELLA...SHUBERT...RULO...NEMAHA...DAWSON...SALEM...ELK
CREEK...CRAB ORCHARD...PRESTON...BARADA...7 MILES SOUTH OF AUBURN AND 8
MILES SOUTH OF JOHNSON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 194 AND 226.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 7 AND 26.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN NEBRASKA.
LAT...LON 4034 9667 4051 9640 4033 9565 4031 9565
4031 9561 4030 9556 4026 9555 4024 9547
4018 9548 4016 9543 4013 9542 4012 9539
4008 9539 4006 9542 4004 9541 4003 9540
4003 9536 4002 9534 4000 9538 4000 9551
TIME...MOT...LOC 1042Z 243DEG 47KT 4035 9650 4004 9545
DEWALDFlood, Douglas
- When
- May 11, 4:46 AM CST to 7:03 AM CST
- Where
- Douglas County, 1.74 mi NW of Elkhorn to 0.9 mi NW of Elkhorn
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.298, -96.253
Moderate flooding was observed along the west branch of the Pappillion Creek. This flooded and closed State Highway 64, which is also known as Maple Street near the creek during rush hour and created significant traffic congestion.
Flood, Saunders
- When
- May 11, 6:14 AM CST to May 12, 9:05 AM CST
- Where
- Saunders County, 1.56 mi SSW of Wahoo to 1.06 mi SSE of Wahoo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.198, -96.629
Flooding was observed along Wahoo Creek from near Wahoo downstream to near Ashland. The flooding generally minor, but did flood the bridge over Wahoo creek on old State Highway 77. The flooding also impacted a few homes near the city of Ithaca, but otherwise the flooding was mainly confined to agricultural land along the river.
Flood, Otoe
- When
- May 11, 2:30 PM CST to May 14, 4:30 AM CST
- Where
- Otoe County, 2.43 mi ENE of Nebraska City to 1.49 mi ENE of Nebraska City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.664, -95.807
Widespread lowland flooding of mainly agricultural land was observed along the river with a crest of 19.83 feet on the 12th.
Flood, Cass
- When
- May 11, 8:00 PM CST to May 13, 1:30 AM CST
- Where
- Cass County, 1.62 mi ENE of Plattsmouth to 1.63 mi SE of Plattsmouth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.032, -95.873
Generally minor flooding was observed along the river with a crest of 27.10 feet on the 12th, but some parkings lots, a boat ramp, and a private camping area were also reported to have flooded.
Flood, Butler
- When
- May 13, 2:32 PM CST to May 15, 7:22 AM CST
- Where
- Butler County, 2.21 mi WNW of Surprise to 2.23 mi E of Surprise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.116, -97.356
Minor flooding was observed along the Big Blue River near the city of Surprise. The river crested at 9 feet on the 14th. This led the flooding of agricultural land along the river, as well as Country Road 24 1/2 downstream of Surprise.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Flash Flooding and Hail in Oklahoma, May 11 to 12, 20161 injured · $305,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632865, 632880, 632821, 632820, 632901.